Missouri, 2002Tornado in Missouri, December 18, 2002
December 18, 2002 · NWS SGF · 1 event in 1 county or zone
Tornado traversed northeast over the Cedar-Polk county line, eventually damaging 18 homes. The tornado then uprooted many trees within Polk County prior to advancing into southern Hickory County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tornado traversed northeast over the Cedar-Polk county line, eventually damaging 18 homes. The tornado then uprooted many trees within Polk County prior to advancing into southern Hickory County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 18, 2:35 AM CST, 10 minutes earlier.
Area forecast discussion, Dec 18, 2:35 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 AM CST WED DEC 18 2002
PRIMARY FORECAST CONCERNS REMAIN SEVERE WEATHER TODAY...AND
PRECIPITATION CHANCES THURSDAY AND SATURDAY.
VERY ACTIVE WEATHER DEVELOPED AS ADVERTISED OVERNIGHT AS 30H JET
WITH 125 KT WINDS AND DEEP LAYER SHEAR DEVELOPED OVER THE AREA.
WATER VAPOR SHOWS LEAD MID LEVEL SHORTWAVE AND ASSOCIATED DRY SLOT
SLIDING ALONG THE KANSAS/OKLAHOMA BORDER. THUNDERSTORMS AND A SOME
SUPERCELLS CONTINUED WITH ACTIVITY FOCUSED WEST OF A BRANSON TO
SALEM LINE. AT 08Z CONWAY AND NEODESHA WIND PROFILERS INDICATE
SOUTH-SOUTHWEST WINDS AT 60 KTS AT 85H. TRUE WARM FRONT APPEARS TO
BE OVER CENTRAL MISSOURI WITH THE COLD FRONT STRETCHING ACROSS
CENTRAL KANSAS. HOWEVER MESO SCALE BOUNDARY APPEARS TO HAVE SET UP
NEAR THE INTERSTATE 44 CORRIDOR. SURFACE BASED CAPES REMAIN NEAR
1000 J/KG WITH HELICITIES NEAR 600 M/S.
ACTIVITY WILL CONTINUE INTO THE MORNING AS THE INITIAL SHORTWAVE
ROTATES NORTHEAST AND REGION REMAINS IN A VERY WARM AND MOIST
AIRMASS. INITIAL COLD FRONT OR PRE FRONTAL TROUGH WILL PUSH EAST
INTO SOUTHWEST MISSOURI BY EARLY AFTERNOON AND INTO SOUTH CENTRAL
MISSOURI BY LATE AFTERNOON. IN THE MEAN TIME THE NEXT UP STREAM
SHORTWAVE WILL BE TRACKING FROM THE DESERT SOUTHWEST AND INTO THE
SOUTHERN PLAINS LATE THIS AFTERNOON. AMPLE SURFACE BASED
INSTABILITY AHEAD OF THE BOUNDARY AND CONTINUED DEEP LEVEL SHEAR
WILL MAINTAIN POTENTIAL OF SEVERE THUNDERSTORMS AND ISOLATED
TORNADOES.
COMPLEX AND ACTIVE PATTERN WILL CONTINUE INTO THE WEEKEND.
SECONDARY COLD FRONT WILL PUSH ACROSS THE AREA EARLY THURSDAY AS THE
PRIMARY SHORTWAVE SWINGS ACROSS THE AREA. SOME QUESTION TO WHETHER
LIGHT PRECIPITATION CHANCES WILL PERSIST TONIGHT AND THURSDAY WITH
THE PASSAGE OF THIS SHORTWAVE. WILL FOLLOW CLOSER TO GFS MODEL AND
MENTION CHANCE OF SPRINKLES OR LIGHT RAIN THURSDAY. ALSO FOLLOWING
THE COOLER MAV GUIDANCE.
COLDER AIR WILL CONTINUE TO SINK INTO THE REGION FRIDAY AND
SATURDAY. GFS SHOWS ANOTHER SHORTWAVE RIDING ACROSS THE REGION
SATURDAY AND THIS IS REASONABLE AGREEMENT WITH THE ECMWF. WILL
INTRODUCE CHANCE OF RAIN OR SNOW FOR SATURDAY BUT REMOVE
PRECIPITATION CHANCES SUNDAY.
ISC GRIDS WILL BE SENT AROUND 3 AM.
.SGF...
MO...NONE.
KS...NONE.
FOSTER
Hazardous weather outlook, Dec 18, 12:45 AM CST, 2 hours before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 AM CST WED DEC 18 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE OVER MUCH OF THE
MISSOURI OZARKS AND SOUTHEAST KANSAS.
THUNDERSTORMS WILL BE FOCUSED ALONG AND WEST OF A LINE FROM ROLLA
TO BRANSON THROUGH 4 AM. THE THUNDERSTORMS WILL SPREAD EAST INTO
SOUTH CENTRAL MISSOURI DURING THE PREDAWN HOURS.
A POTENT STORM SYSTEM WAS RAPIDLY TAKING SHAPE ACROSS THE
CENTRAL PLAINS STATES TONIGHT. A STRONG UPPER LEVEL JET MOVING
OUT OF THE SOUTHWEST UNITED STATES WILL INTERACT WITH LOW LEVEL
MOISTURE TO PRODUCE STRONG TO SEVERE THUNDERSTORMS TONIGHT.
THUNDERSTORMS WILL CONTINUE TO DEVELOP FROM NORTHEAST OKLAHOMA
INTO MISSOURI AND RACE TO THE NORTHEAST AT NEAR 50 MPH. THESE
STORMS WILL MAINTAIN THEIR INTENSITY THROUGH TONIGHT AS STRONG
WIND SHEAR COMBINES WITH IMPRESSIVE LOW LEVEL MOISTURE AND AN
APPROACHING UPPER LEVEL STORM SYSTEM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 AM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.
THE CHANCE OF SEVERE WEATHER WILL CONTINUE INTO TOMORROW AS THE
MAIN COLD FRONT MOVES THROUGH THE AREA. THE GREATEST CHANCE
OF SEVERE WEATHER WILL BE EAST OF A LINE FROM WARSAW TO
CASSVILLE MISSOURI. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. NO OTHER HAZARDOUS WEATHER IS EXPECTED FROM
THURSDAY NIGHT INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED WEST OF AN ROLLA TO BRANSON
LINE THROUGH 4 AM. SPOTTER ACTIVATION MAY NEEDED OVER SOUTH
CENTRAL MISSOURI DURING THE PREDAWN HOURS.
FOSTER
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
In the hours before
Local storm report, Dec 18, 2:06 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
206 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 AM 1 S LAMAR MO TORNADO
12/18/02 BARTON TORNADO DAMAGED ONE
HOME NO INJURIES
REPORTED. DEBRIS ACROSS
HWY 126. NICKLE SIZE
HAIL ALSO REPORTED.
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Dec 18, 2:20 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0153 AM BOSTON MO TORNADO
12/18/02 BARTON THREE HOUSES DESTROYED
AT THE INTERSECTION OF
HYW JJ AND 126. THIS IS
A CONTINUATION OF THE
REPORT FROM 5 NE OF
JASPER. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Dec 18, 2:21 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0153 AM ASBURY MO 2 INCH HAIL
12/18/02 JASPER REPORTED BY HAM RADIO
OPERATOR.Local storm report, Dec 18, 2:30 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 AM 1 SW BOSTON MO TORNADO
12/18/02 BARTON ONE STORY FRAME HOUSE,
SILO, AND BARN
DESTROYED. REPORTED BY
HAM RADIO OPERATOR.Local storm report, Dec 18, 2:36 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
236 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 AM 2 SW ARNICA MO .88 INCH HAIL
12/18/02 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Dec 18, 2:37 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 AM 5 N STOCKTON MO .88 INCH HAIL
12/18/02 CEDAR REPORTED BY HAM RADIO
OPERATOR.Tornado, Polk
- When
- December 18, 2:45 AM CST to 2:57 AM CST
- Where
- Polk County, 4 mi SW of Humansville
- Rating
- F1
- Path length
- 6 mi
- Path width
- 100 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $500,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.767, -93.633
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Arkansas, December 18, 20021 death · 13 injured · F3 · 1 event
- Tornado in Missouri, December 18, 20021 death · 7 injured · $138,000 · F1 · 1 event
- Winter Storm in Arizona, December 18, 20021 death · 5 injured · 2 events
- Tornado in Louisiana, December 18, 2002$1.0 million · F2 · 1 event
- Tornado and Flash Flooding in Arkansas, December 18, 20022 injured · $797,000 · F0 · 10 events
- Tornado in Missouri, December 18, 20021 injured · $43,000 · F1 · 1 event
- Tornado in Missouri, December 18, 2002$50,000 · F1 · 1 event
- Tornado in Missouri, December 18, 2002$75,000 · F0 · 1 event
- Tornado in Arkansas, December 18, 20022 injured · F1 · 1 event
- Flash Flood in Louisiana, December 18 to 19, 2002$60,000 · 1 event
- Tornado in Missouri, December 18, 2002$2,000 · F1 · 1 event
- Tornado in Arkansas, December 18, 2002F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326271.